Relaxation of singular functionals defined on Sobolev spaces

Hafedh Ben Belgacem

ESAIM: Control, Optimisation and Calculus of Variations (2010)

  • Volume: 5, page 71-85
  • ISSN: 1292-8119

Abstract

top
In this paper, we consider a Borel measurable function on the space of m × n matrices f : M m × n ¯ taking the value + , such that its rank-one-convex envelope R f is finite and satisfies for some fixed p > 1 : - c 0 R f ( F ) c ( 1 + F p ) for all F M m × n , where c , c 0 > 0 . Let Ø be a given regular bounded open domain of n . We define on W 1 , p ( Ø ; m ) the functional I ( u ) = Ø f ( u ( x ) ) d x . Then, under some technical restrictions on f , we show that the relaxed functional I ¯ for the weak topology of W 1 , p ( Ø ; m ) has the integral representation: I ¯ ( u ) = Ø Q [ R f ] ( u ( x ) ) d x , where for a given function g , Q g denotes its quasiconvex envelope.

How to cite

top

Ben Belgacem, Hafedh. "Relaxation of singular functionals defined on Sobolev spaces." ESAIM: Control, Optimisation and Calculus of Variations 5 (2010): 71-85. <http://eudml.org/doc/116558>.

@article{BenBelgacem2010,
abstract = { In this paper, we consider a Borel measurable function on the space of $\scriptstyle m\times n$ matrices $\scriptstyle f: M^\{m\times n\}\rightarrow \bar\{\mathbb\{R\}\}$ taking the value $ \scriptstyle +\infty$, such that its rank-one-convex envelope $\scriptstyle Rf$ is finite and satisfies for some fixed $\scriptstyle p>1$: $$\scriptstyle -c\_0\leq Rf(F)\leq c(1+\Vert F\Vert^p)\ \hbox\{for all\}\ F\in M^\{m\times n\},$$ where $\scriptstyle c,c_0>0$. Let $\scriptstyle\O$ be a given regular bounded open domain of $\scriptstyle \mathbb\{R\}^n$. We define on $\scriptstyle W^\{1,p\}(\O;\mathbb\{R\}^m)$ the functional $$\scriptstyle I(u)=\int\_\{\O\}f(\nabla u(x))\ dx.$$ Then, under some technical restrictions on $\scriptstyle f$, we show that the relaxed functional $\scriptstyle\bar I$ for the weak topology of $\scriptstyle W^\{1,p\}(\O;\mathbb\{R\}^m)$ has the integral representation: $$\scriptstyle \bar I(u)=\int\_\{\O\}Q[Rf](\nabla u(x))\ dx,$$ where for a given function $\scriptstyle g$, $\scriptstyle Qg$ denotes its quasiconvex envelope. },
author = {Ben Belgacem, Hafedh},
journal = {ESAIM: Control, Optimisation and Calculus of Variations},
keywords = {Rank-one convexity; quasiconvexity; weak lower semicontinuity.; rank-one convexity; weak lower semicontinuity; relaxation; integral functional},
language = {eng},
month = {3},
pages = {71-85},
publisher = {EDP Sciences},
title = {Relaxation of singular functionals defined on Sobolev spaces},
url = {http://eudml.org/doc/116558},
volume = {5},
year = {2010},
}

TY - JOUR
AU - Ben Belgacem, Hafedh
TI - Relaxation of singular functionals defined on Sobolev spaces
JO - ESAIM: Control, Optimisation and Calculus of Variations
DA - 2010/3//
PB - EDP Sciences
VL - 5
SP - 71
EP - 85
AB - In this paper, we consider a Borel measurable function on the space of $\scriptstyle m\times n$ matrices $\scriptstyle f: M^{m\times n}\rightarrow \bar{\mathbb{R}}$ taking the value $ \scriptstyle +\infty$, such that its rank-one-convex envelope $\scriptstyle Rf$ is finite and satisfies for some fixed $\scriptstyle p>1$: $$\scriptstyle -c_0\leq Rf(F)\leq c(1+\Vert F\Vert^p)\ \hbox{for all}\ F\in M^{m\times n},$$ where $\scriptstyle c,c_0>0$. Let $\scriptstyle\O$ be a given regular bounded open domain of $\scriptstyle \mathbb{R}^n$. We define on $\scriptstyle W^{1,p}(\O;\mathbb{R}^m)$ the functional $$\scriptstyle I(u)=\int_{\O}f(\nabla u(x))\ dx.$$ Then, under some technical restrictions on $\scriptstyle f$, we show that the relaxed functional $\scriptstyle\bar I$ for the weak topology of $\scriptstyle W^{1,p}(\O;\mathbb{R}^m)$ has the integral representation: $$\scriptstyle \bar I(u)=\int_{\O}Q[Rf](\nabla u(x))\ dx,$$ where for a given function $\scriptstyle g$, $\scriptstyle Qg$ denotes its quasiconvex envelope.
LA - eng
KW - Rank-one convexity; quasiconvexity; weak lower semicontinuity.; rank-one convexity; weak lower semicontinuity; relaxation; integral functional
UR - http://eudml.org/doc/116558
ER -

References

top
  1. E. Acerbi, G. Buttazzo and D. Percivale, A variational definition of the strain energy for an elastic string. J. Elasticity25 (1991) 137-148.  Zbl0734.73094
  2. E. Acerbi and N. Fusco, Semicontinuity problems in the calculus of variations. Arch. Rational Mech. Anal.86 (1984) 125-145.  Zbl0565.49010
  3. G. Anzellotti, S. Baldo and D. Percivale, Dimension reduction in variational problems, asymptotic development in Γ -convergence, and thin structures in elasticity. Asymptot. Anal.9 (1994) 61-100.  Zbl0811.49020
  4. J.M. Ball, Convexity conditions and existence theorems in nonlinear elasticity. Arch. Rational Mech. Anal.63 (1977) 337-403.  Zbl0368.73040
  5. J.M. Ball and F. Murat, W1,p-quasiconvexity and variational problems for multiple integrals. J. Funct. Anal.58 (1984) 225-253.  Zbl0549.46019
  6. J.M. Ball and R.D. James, Fine phase mixtures as minimizers of energy. Arch. Rational Mech. Anal.100 (1987) 13-52.  Zbl0629.49020
  7. H. Ben Belgacem, Une méthode de Γ -convergence pour un modèle de membrane non linéaire. C. R. Acad. Sci. Paris. Sér. I Math. (1996) 845-849.  
  8. H. Ben Belgacem, Modélisation de structures minces en élasticité non linéaire. Thèse de l'Université Pierre et Marie Curie, Paris (1996).  
  9. G. Bouchitté, I. Fonseca and J. Malý, The effective bulk energy of the relaxed energy of multiple integrals below the growth exponent. Proc. Roy. Soc. Edinburgh Sect. A128 (1998) 463-479.  Zbl0907.49008
  10. P.G. Ciarlet, Mathematical Elasticity. Vol. I: Three-dimensional Elasticity. North-Holland, Amesterdam (1988).  Zbl0648.73014
  11. B. Dacorogna, Quasiconvexity and relaxation of non convex problems in the calculus of variations. J. Funct. Anal.46 (1982) 102-118.  Zbl0547.49003
  12. B. Dacorogna, Remarques sur les notions de polyconvexité, quasiconvexité et convexité de rang 1. J. Math. Pures Appl.64 (1985) 403-438.  Zbl0609.49007
  13. B. Dacorogna, Direct Methods in the Calculus of Variations. Springer-Verlag, Berlin, Appl. Math. Sci. 78 (1989).  Zbl0703.49001
  14. B. Dacorogna and P. Marcellini, General existence theorems for Hamilton-Jacobi equations in the scalar and vectoriel cases. Acta Math.178 (1997) 1-37.  Zbl0901.49027
  15. I. Ekeland and R. Temam, Analyse convexe et problèmes variationnels. Dunod, Paris (1974).  
  16. I. Fonseca, The lower quasiconvex envelope of the stored energy for an elastic crystal. J. Math. Pures Appl.67 (1988) 175-195.  Zbl0718.73075
  17. I. Fonseca, Variational techniques for problems in materials science. Progr. Nonlinear Differential Equations Appl.25 (1996) 162-175.  Zbl0871.49016
  18. I. Fonseca and J. Malý, Relaxation of multiple integrals below the growth exponent. Ann. Inst. H. Poincaré14 (1997) 309-338.  Zbl0868.49011
  19. R.V. Kohn and G. Strang, Explicit relaxation of a variational problem in optimal design. Bull. Amer. Math. Soc.9 (1983) 211-214.  Zbl0527.49002
  20. R.V. Kohn and G. Strang, Optimal design and relaxation of variational problems I, II and III. Comm. Pure Appl. Math. 39 (1986) 113-137, 139-182, 353-377.  Zbl0609.49008
  21. H. Le Dret and A. Raoult, Le modèle de membrane non linéaire comme limite variationnelle de l'élasticité non linéaire tridimensionnelle. C. R. Acad. Sci. Paris Sér. I Math. (1993) 221-226.  
  22. H. Le Dret and A. Raoult, The nonlinear membrane model as variational limit of three-dimensional nonlinear elasticity. J. Math. Pures Appl.74 (1995) 549-578.  Zbl0847.73025
  23. P. Marcellini, Approximation of quasiconvex functions and lower semicontinuity of multiple integrals. Manuscripta Math.51 (1985) 1-28.  Zbl0573.49010
  24. P. Marcellini, On the definition and weak lower semicontinuity of certain quasiconvex integrals. Ann. Inst. H. Poincaré3 (1986) 391-409.  Zbl0609.49009
  25. C.B. Morrey Jr., Quasi-convexity and the lower semi-continuity of multiple integrals. Pacific J. Math.2 (1952) 25-53.  Zbl0046.10803
  26. C.B. Morrey Jr., Multiple Integrals in the Calculus of Variations. Springer, Berlin (1966).  Zbl0142.38701
  27. S. Müller, Variational models for microstructure and phase transitions, to appear in Proc. C.I.M.E. summer school ``Calculus of variations and geometric evolution problems''. Cetraro (1996).  
  28. R.W. Ogden, Large deformation isotropic elasticity: On the correlation of the theory and experiment for compressible rubberlike solids. Proc. Roy. Soc. London Ser. A 328 (1972).  Zbl0245.73032
  29. E.T. Rockafellar, Convex Analysis. Princeton University Press (1970).  Zbl0193.18401
  30. L. Tartar, Compensated Compactness and Applications to Partial Differential Equations, in Nonlinear Analysis and Mechanics, Heriot-Watt Symp. Vol. IV, R.J. Knops Ed. Pitman, London (1979).  
  31. V. Zhikov, Lavrentiev phenomenon and homogenization for some variational problems. C. R. Acad. Sci. Paris Sér. I Math. (1993) 435-439.  Zbl0783.35005

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.